Limits...
Hypersensitivity Pneumonitis Caused by Cephalosporins With Identical R1 Side Chains.

Lee SH, Kim MH, Lee K, Jo EJ, Park HK - Allergy Asthma Immunol Res (2014)

Bottom Line: Changing antibiotics to meropenem with ciprofloxacin improved his symptoms and radiologic findings.Antibiotics were de-escalated to ceftazidime with levofloxacin, and his condition improved.After a medication change, his symptoms improved and he was discharged.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Pusan National University School of Medicine, Busan, Korea.

ABSTRACT
Drug-induced hypersensitivity pneumonitis results from interactions between pharmacologic agents and the human immune system. We describe a 54-year-old man with hypersensitivity pneumonitis caused by cephalosporins with identical R1 side chains. The patient, who complained of cough with sputum, was prescribed ceftriaxone and clarithromycin at a local clinic. The following day, he complained of dyspnea, and chest X-ray revealed worsening of inflammation. Upon admission to our hospital, antibiotics were changed to cefepime with levofloxacin, but his pneumonia appeared to progress. Changing antibiotics to meropenem with ciprofloxacin improved his symptoms and radiologic findings. Antibiotics were de-escalated to ceftazidime with levofloxacin, and his condition improved. During later treatment, he was mistakenly prescribed cefotaxime, which led to nausea, vomiting, dyspnea and fever, and indications of pneumonitis on chest X-ray. We performed bronchoalveolar lavage, and the findings included lymphocytosis (23%), eosinophilia (17%), and a low cluster of differentiation (CD) 4 to CD8 ratio (0.1), informing a diagnosis of drug-induced pneumonitis. After a medication change, his symptoms improved and he was discharged. One year later, he was hospitalized for acute respiratory distress syndrome following treatment with ceftriaxone and aminoglycosides for an upper respiratory tract infection. After steroid therapy, he recovered completely. In this patient, hypersensitivity reaction in the lungs was caused by ceftriaxone, cefotaxime, and cefepime, but not by ceftazidime, indicating that the patient's hypersensitivity pneumonitis was to the common R1 side chain of the cephalosporins.

No MeSH data available.


Related in: MedlinePlus

Chest CT (A) at admission, and (B) the following day.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4509666&req=5

Figure 3: Chest CT (A) at admission, and (B) the following day.

Mentions: During treatment, the doctor mistakenly prescribed cefotaxime instead of ceftazidime, at which time the patients complained of nausea, vomiting, dyspnea, and fever. A chest X-ray showed redeveloped opacities (Fig. 2B), and analysis of bronchoalveolar lavage (BAL) revealed lymphocytosis (23%), a low cluster of differentiation (CD) 4 to CD8 ratio (0.1), and an increase in neutrophils (10%) and eosinophils (17%), indicating HP in response to cefotaxime. Three days after switching medication, his symptoms improved and he was discharged. One year later, the patient was again referred to our hospital due to dyspnea, fever, and cough. One day before admission, he had been prescribed ceftriaxone with aminoglycoside to treat an upper respiratory tract infection at a local medical clinic. Radiologic findings indicated inflammation even at this early point after drug exposure (Fig. 3). Arterial oxygen pressure/fraction of inspired oxygen (PaO2/FiO2) was 83. We diagnosed his pulmonary abnormality as HP in response to ceftriaxone on the basis of rapid progression of radiologic indications and previous history of HP following treatment with cefotaxime. Mechanical ventilation was applied, and the antibiotics of meropenem and ciprofloxacin, as well as immunoglogulin and methylprednisolone, were administered. Three days after steroid therapy, his symptoms and radiologic findings improved. He was discharged 14 days after admission, and has been doing well without other symptoms. In this patient, lung hypersensitivity was caused by ceftriaxone, cefotaxime, and cefepime, but not by ceftazidime.


Hypersensitivity Pneumonitis Caused by Cephalosporins With Identical R1 Side Chains.

Lee SH, Kim MH, Lee K, Jo EJ, Park HK - Allergy Asthma Immunol Res (2014)

Chest CT (A) at admission, and (B) the following day.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4509666&req=5

Figure 3: Chest CT (A) at admission, and (B) the following day.
Mentions: During treatment, the doctor mistakenly prescribed cefotaxime instead of ceftazidime, at which time the patients complained of nausea, vomiting, dyspnea, and fever. A chest X-ray showed redeveloped opacities (Fig. 2B), and analysis of bronchoalveolar lavage (BAL) revealed lymphocytosis (23%), a low cluster of differentiation (CD) 4 to CD8 ratio (0.1), and an increase in neutrophils (10%) and eosinophils (17%), indicating HP in response to cefotaxime. Three days after switching medication, his symptoms improved and he was discharged. One year later, the patient was again referred to our hospital due to dyspnea, fever, and cough. One day before admission, he had been prescribed ceftriaxone with aminoglycoside to treat an upper respiratory tract infection at a local medical clinic. Radiologic findings indicated inflammation even at this early point after drug exposure (Fig. 3). Arterial oxygen pressure/fraction of inspired oxygen (PaO2/FiO2) was 83. We diagnosed his pulmonary abnormality as HP in response to ceftriaxone on the basis of rapid progression of radiologic indications and previous history of HP following treatment with cefotaxime. Mechanical ventilation was applied, and the antibiotics of meropenem and ciprofloxacin, as well as immunoglogulin and methylprednisolone, were administered. Three days after steroid therapy, his symptoms and radiologic findings improved. He was discharged 14 days after admission, and has been doing well without other symptoms. In this patient, lung hypersensitivity was caused by ceftriaxone, cefotaxime, and cefepime, but not by ceftazidime.

Bottom Line: Changing antibiotics to meropenem with ciprofloxacin improved his symptoms and radiologic findings.Antibiotics were de-escalated to ceftazidime with levofloxacin, and his condition improved.After a medication change, his symptoms improved and he was discharged.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Pusan National University School of Medicine, Busan, Korea.

ABSTRACT
Drug-induced hypersensitivity pneumonitis results from interactions between pharmacologic agents and the human immune system. We describe a 54-year-old man with hypersensitivity pneumonitis caused by cephalosporins with identical R1 side chains. The patient, who complained of cough with sputum, was prescribed ceftriaxone and clarithromycin at a local clinic. The following day, he complained of dyspnea, and chest X-ray revealed worsening of inflammation. Upon admission to our hospital, antibiotics were changed to cefepime with levofloxacin, but his pneumonia appeared to progress. Changing antibiotics to meropenem with ciprofloxacin improved his symptoms and radiologic findings. Antibiotics were de-escalated to ceftazidime with levofloxacin, and his condition improved. During later treatment, he was mistakenly prescribed cefotaxime, which led to nausea, vomiting, dyspnea and fever, and indications of pneumonitis on chest X-ray. We performed bronchoalveolar lavage, and the findings included lymphocytosis (23%), eosinophilia (17%), and a low cluster of differentiation (CD) 4 to CD8 ratio (0.1), informing a diagnosis of drug-induced pneumonitis. After a medication change, his symptoms improved and he was discharged. One year later, he was hospitalized for acute respiratory distress syndrome following treatment with ceftriaxone and aminoglycosides for an upper respiratory tract infection. After steroid therapy, he recovered completely. In this patient, hypersensitivity reaction in the lungs was caused by ceftriaxone, cefotaxime, and cefepime, but not by ceftazidime, indicating that the patient's hypersensitivity pneumonitis was to the common R1 side chain of the cephalosporins.

No MeSH data available.


Related in: MedlinePlus